BACKGROUND. Many patients who undergo cutaneous surgery take medications that can affect bleeding. The role of these medications in postoperative bleeding complications is unclear. Dermatologists have no clear guidelines regarding the need to discontinue these medications preoperatively. OBJECTIVE. We designed a prospective study to evaluate the incidence of postoperative bleeding complications in patients taking aspirin, warfarin, or nonsteroidal antiinflammatory agents. METHODS. Data were collected from patients undergoing Mohs surgery regarding preoperative medication history, operative bleeding, and postoperative bleeding. Frequency of postoperative bleeding complications was then evaluated. RESULTS. There was no statistically significant difference in postoperative bleeding complications between patients on aspirin, warfarin, or nonsteroidal antiinflammatory agents, when compared with controls. CONCLUSION. It may not be necessary to discontinue aspirin, warfarin, or nonsteroidal antiinflammatory agents in patients undergoing many common dermatologic surgical procedures, such as Mohs surgery.
|Original language||English (US)|
|Number of pages||3|
|State||Published - May 1997|
All Science Journal Classification (ASJC) codes